Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 157, NWS St. Louis, MO

April 2, 2006Bond County, Clinton County, Washington County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 2, 2006, 5:20 PM CDT for Bond County, Clinton County, Washington County, Illinois. It was in force for 55 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2006, 5:20 PM CDT (22:20 UTC)
Expired
Apr 2, 2006, 6:15 PM CDT
In force
55 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Bond County, IL, Clinton County, IL, Washington County, IL

The radar

The St Louis radar (KLSX), 105 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 5:35 PM CDTTSTM WND DMGAviston, ILLOTS OF ROOF AND TREE DAMAGE ON THE NORTHWEST SIDE OF TOWN.
Apr 2, 5:35 PM CDTTSTM WND DMGAviston, ILSHINGLES BLOWN OFF, ROOFS, AND TREE DAMAGE
Apr 2, 5:40 PM CDTTSTM WND DMGBreese, ILROOF TORN OFF WAREHOUSE. SEVERAL BLDGS DAMAGED. NUMEROUS HOMES LOST SHINGLES. NUMEROUS TREES DOWNED.
Apr 2, 5:45 PM CDTTSTM WND DMG2 Nne Greenville, ILNUMEROUS TREES DOWN...ONE 4 FEET IN DIAMETER...ROOF BLOWN OFF HOUSE...MACHINE SHED DAMAGED.
Apr 2, 5:45 PM CDTTSTM WND DMGBreese, ILNUMEROUS BUILDINGS DOWN IN AND AROUND BREESE, INCLUDING FARM BUILDINGS. POWER LINES DOWN 3/4 MILE NORTH OF HWY 50
Apr 2, 5:45 PM CDTTSTM WND DMGPocahontas, ILNO POWER IN TOWN. TELEPHONE POLES AND 3 TO 4 INCH DIAMETER TREES WERE BLOWN DOWN.
Apr 2, 5:45 PM CDTTSTM WND GST 60Posey, IL
Apr 2, 5:45 PM CDTHAIL 3Pocahontas, IL
Apr 2, 5:50 PM CDTTSTM WND DMG9 S Greenville, IL2 MILES W OF HWY 127 ON HWY 143...NUMEROUS POWER LINES DOWN..LARGE PICTURE WINDOW BLOWN OUT OF HOME...GUTTERS RIPPED FROM STRUCTURE. 4 SHEDS EXTENSIVELY DAMAGED.18 INCH DIAMETER TREE BLOWN DOWN.
Apr 2, 6:00 PM CDTTSTM WND DMGGreenville, ILTREES DOWN...ROOF COLLAPSED ON A METAL STORAGE BUILDING IN OLD RIPLEY
Apr 2, 6:05 PM CDTTSTM WND DMGMulberry Grove, ILTREE LIMBS DOWNED...SHINGLES OFF OF SEVERAL HOMES...POWER OUT...OVERTURNED TRAILER ON I-70. WIND DAMAGE EXTENDS FROM MULBERRY GROVE TO 3 MILES NORTH OF KEYSPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 3:50 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 022220 RRA
SVRLSX
ILC005-027-189-022315-
/O.NEW.KLSX.SV.W.0157.060402T2220Z-060402T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
520 PM CDT SUN APR 2 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOND COUNTY IN SOUTH CENTRAL ILLINOIS
  CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS
  WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 615 PM CDT

* AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WINDS IN EXCESS
  OF 80 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  29 MILES WEST OF SORENTO TO 23 MILES WEST OF AVISTON TO 24 MILES
  WEST OF LIVELY GROVE TO 30 MILES SOUTHWEST OF LIVELY GROVE...OR
  ALONG A LINE EXTENDING FROM ALTON TO CASEYVILLE TO 6 MILES EAST OF
  WATERLOO TO 7 MILES NORTH OF STE. GENEVIEVE...AND MOVING EAST AT 60
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  LIVELY GROVE...
  AVISTON...
  ALBERS...
  ST. ROSE...
  POCAHONTAS...
  OKAWVILLE...
  JAMESTOWN...
  RENO...
  NASHVILLE...
  CARLYLE...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3904 8966 3867 8965 3824 8970 3823 8918
      3875 8921 3903 8924

$$

CVKING
1 follow-up statement
000 
WWUS53 KLSX 022312
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
612 PM CDT SUN APR 2 2006

ILC005-027-189-022322-
/O.EXP.KLSX.SV.W.0157.000000T0000Z-060402T2315Z/
WASHINGTON IL-CLINTON IL-BOND IL-
612 PM CDT SUN APR 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR BOND...CLINTON AND WASHINGTON
COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY.

LAT...LON 3904 8966 3867 8965 3824 8970 3823 8918
      3875 8921 3903 8924

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 1:49 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Apr 2, 1:49 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
149 PM CDT SUN APR 2 2006

.DISCUSSION...
SURFACE LOW WAS LOCATED OVER THE SOUTHWEST CORNER OF IA EARLY THIS
AFTERNOON WITH WARM FRONT DRAPED ACROSS NORTH MO. SURFACE
DEWPOINTS HAVE INCREASED INTO LOWER 60S ACROSS MOST OF THE
FORECAST AREA. THE LAPS DATA FROM 18Z INDICATED CAPES HAVE
INCREASED TO 2500 J/KG ACROSS CENTRAL MO WITH THE CIN LESS THAN
40. LIS ARE AROUND -9. MSAS SURFACE MOISTURE CONVERGENCE EXTENDED
FROM CENTRAL MO INTO THE EASTERN OZARKS AT SAME TIME.

STRONG H5 SHORT WAVE WILL ROLL ACROSS THE AREA TONIGHT. MODELS
FORECAST A 160 METER HEIGHT FALL CENTER OVER NORTHERN INDIANA BY 12Z
MONDAY. RIDGE BUILDS FROM THE GREAT PLAINS INTO THE AREA BY
WEDNESAY. THE GFS CLOSES OFF AN UPPER LOW OVER WY EARLY THURSDAY
WITH SYSTEM FORECAST TO MOVE SLOWLY INTO THE MIDWEST BY LATE IN THE
WEEK. THE GFS IS COMING AROUND TO THE EUROPEAN SOLUTION FROM LAST
EVENINGS RUN.

PLAYING A WAITING GAME FOR CONVECTION TO DEVELOP ACROSS THE WESTERN
PORTION OF THE FORECAST AREA. TORNADO WATCH REMAINS IN EFFECT UNTIL
800 PM CDT. NEXT BEST CHANCE OF RAIN RETURNS TO THE AREA BY EARLY
WEDNESDAY. THE UKMET AND NAM FORECAST SIGNIFICANT 850 MOISTURE
CONVERGENCE INTO CENTRAL AND SOUTH MO BY THAT TIME WITH DECENT UPPER
DIVERGENCE.

&&

.AVIATION...
FOR THE 18Z TAFS...
SFC LOW OVER THE NORTHWEST CORNER OF MISSOURI WITH A WARM FRONT
INTO E CENTRAL MISSOURI AND A COLD FRONT/DRY LINE SOUTHWEST INTO
SOUTHEAST KANSAS.  THUNDERSDTORMS ARE FORECAST TO DEVELOP ALONG
AND AHEAD OF THE DRYLINE/COLDFRONT. SEVERAL STORMS COULD BECOME
SEVERE AND THEY SHOULD FORM AS DESCRETE STORMS AND EVOLVE INTO
A DANDY SQUALL LINE WHICH WILL MOVE EAST NORTHEAST AT 45 KNOTS
OR MORE.  HAVE A 4 HOUR WINDOW OF STORMS IN THE TAFS.  LATER...
MOISTURE WRAPS AROUND THE BACK SIDE OF THE SURFACE LOW AND DROPS
SOUTHEAST ACROSS ALL THE TAF SITES DURING THE EVENING...FIRST
AT QUINCY...THEN COLUMBIA...AND FINALLY IN THE ST LOUIS AREA
AFTER MIDNIGHT. OH...I HAVE LOW LEVEL WIND SHEAR IN THE ST LOUIS
AREA FOR A COUPLE OF HOURS.  WINDS AT 2 TO 4 THOUSAND FEET ARE 40
KNOTS OR MORE WHILE THE SURFACE WINDS ARE REMAINING BLO 10 KTS.

HOT AIR BALLOONISTS....TOO MUCH WIND TODAY AND RISK FOR SEVERE
STORMS...TOO MUCH GRADIENT AGAIN THROUGH TOMORROW AS WELL.

PEDIGO

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 2, 2:57 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
257 PM CDT SUN APR 2 2006

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN IL-CALHOUN IL-CALLAWAY-
CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-
IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION-MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-
MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-
SHELBY-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS-
ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
257 PM CDT SUN APR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING FOR MOST OF EASTERN MISSOURI AND SOUTHERN ILLINOIS.

A SIGNIFICANT SEVERE WEATHER OUTBREAK WILL TAKE PLACE THROUGH THIS
EVENING. A COOL FRONT WILL MOVE EAST ACROSS THE AREA ACTING ON
WARM MOIST AND VERY UNSTABLE AIR. SUPERCELL THUNDERSTORMS WILL
DOT THE AREA. SOME OF THE STRONGER STORMS COULD PRODUCE BASEBALL
SIZED HAIL...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND POSSIBLE
A FEW TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM SYSTEM WILL FORM OVER THE CENTRAL PLAINS BY
MIDWEEK BRINGING ANOTHER THREAT FOR THUNDERSTORMS WEDNESDAY
THROUGH THURSDAY NIGHT. ONCE AGAIN SEVERE STORMS ARE A POSSIBILITY
ON THURSDAY. KEEP ABREAST OF LATEST FORECASTS DURING THAT TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL DEFINITELY BE NEEDED THROUGH MID EVENING.  IF YOU
HAVE NOT BEEN CALLED YET...CHECK WITH THOSE GROUPS YOU NORMALLY
WORK WITH...YOU WILL LIKELY BE NEEDED. MEDIA SHOULD BE PREPARED
FOR AN ESPECIALLY BUSY EVENT FROM 300 PM THROUGH 900 PM THIS
EVENING.  THE HIGHEST THREAT IS HAIL...BUT OTHER SEVERE WEATHER
PARAMETERS ARE ALSO POSSIBLE.

PEDIGO

In the hours before

Local storm report, Apr 2, 5:10 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
510 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             CAMP POINT              40.04N 91.07W
04/02/2006  E0.75 INCH       ADAMS              IL   TRAINED SPOTTER

&&

JPEDIGO
Local storm report, Apr 2, 5:12 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
512 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             CENTERVILLE             37.44N 90.96W
04/02/2006  E4.25 INCH       REYNOLDS           MO   TRAINED SPOTTER

            4.50 INCH HAIL

&&

JPEDIGO
Local storm report, Apr 2, 5:13 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
513 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     4 NW NEW MELLE          38.75N 90.93W
04/02/2006                   ST. CHARLES        MO   FIRE DEPT/RESCUE

            UTILITY POLES DOWN

&&

JPEDIGO
Local storm report, Apr 2, 5:15 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
515 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     BALLWIN                 38.59N 90.55W
04/02/2006                   ST. LOUIS          MO   BROADCAST MEDIA

            TREES DOWN AT MANCHESTER AND NEW BALLWIN

&&

JPEDIGO
Local storm report, Apr 2, 5:16 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
516 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             DOE RUN                 37.74N 90.50W
04/02/2006  E0.75 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

&&

JPEDIGO
Local storm report, Apr 2, 5:17 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
517 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             DETROIT                 39.62N 90.68W
04/02/2006  E1.50 INCH       PIKE               IL   PUBLIC

&&

JPEDIGO

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 4:31 PM CDTSevere Thunderstorm WarningLSXAdams56 min
Apr 2, 4:34 PM CDTSevere Thunderstorm WarningLSXCalhoun, Pike56 min
Apr 2, 4:46 PM CDTTornado WarningLSXAdams, Pike37 min
Apr 2, 4:58 PM CDTSevere Thunderstorm WarningLSXBrown46 min
Apr 2, 5:03 PM CDTSevere Thunderstorm WarningLSXMadison, Monroe, Saint Clair43 min
Apr 2, 5:05 PM CDTSevere Thunderstorm WarningLSXGreene, Jersey, Macoupin40 min
Apr 2, 5:14 PM CDTTornado WarningLSXGreene, Jersey, Macoupin46 min
Apr 2, 5:20 PM CDTSevere Thunderstorm WarningLSXRandolph40 min
Apr 2, 5:34 PM CDTTornado WarningLSXRandolph25 min
Apr 2, 5:41 PM CDTTornado WarningLSXMontgomery36 min
Apr 2, 5:43 PM CDTSevere Thunderstorm WarningLSXFayette, Marion46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.